Chemotherapy: mitomycin and haemolytic uraemic syndrome: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Chemotherapy: mitomycin and haemolytic uraemic syndrome

Sample item

A 62-year-old man with gastric adenocarcinoma has received several months of a regimen containing an antitumour antibiotic that is activated by bioreduction to an alkylating species. He develops new anaemia with schistocytes, platelets of 40,000 per microlitre and creatinine rising from 1.1 to 3.0 mg/dL, with normal coagulation tests. Which complication is most likely?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

B. Thrombotic microangiopathy with renal failure

Mitomycin C can cause a delayed haemolytic uraemic syndrome, a microangiopathic haemolytic anaemia with thrombocytopenia and renal failure, usually after a cumulative dose has built up. Coagulation tests are normal, which separates it from disseminated intravascular coagulation. Treatment is to stop the drug and give supportive care.

Option by option

  • A. Cerebellar degeneration

    Cerebellar degeneration is a toxicity of high-dose cytarabine and does not cause haemolysis.

  • B. Thrombotic microangiopathy with renal failure (correct)

    Correct. Microangiopathic haemolysis, thrombocytopenia and renal failure with normal clotting is mitomycin-associated HUS.

  • C. Haemorrhagic cystitis

    Haemorrhagic cystitis causes haematuria from acrolein and does not produce schistocytes.

  • D. Hepatic veno-occlusive disease

    Hepatic veno-occlusive disease presents with painful hepatomegaly, jaundice and ascites.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is B, Thrombotic microangiopathy with renal failure. Mitomycin C can cause a delayed haemolytic uraemic syndrome, a microangiopathic haemolytic anaemia with thrombocytopenia and renal failure, usually after a cumulative dose has built up.

Why is "Cerebellar degeneration" not the answer?

Cerebellar degeneration is a toxicity of high-dose cytarabine and does not cause haemolysis.

Why is "Haemorrhagic cystitis" not the answer?

Haemorrhagic cystitis causes haematuria from acrolein and does not produce schistocytes.

Why is "Hepatic veno-occlusive disease" not the answer?

Hepatic veno-occlusive disease presents with painful hepatomegaly, jaundice and ascites.

What concept does this question test?

It tests Chemotherapy: mitomycin and haemolytic uraemic syndrome in Pharmacology. Coagulation tests are normal, which separates it from disseminated intravascular coagulation. Treatment is to stop the drug and give supportive care.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Chemotherapy: mitomycin and haemolytic uraemic syndrome?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.